Background: The widely used histamine H(1) antagonists have a potential to induce seizures, although clinical evaluation is scarce except for a few case reports.
Methods: The medical records of all pediatric consultations at Enshu General Hospital due to seizures during two successive winter seasons were collected. Cases involving known convulsive background were excluded. Seizures were categorized into two types: generalized seizures ceasing within 5 min ("typical"); and others ("atypical"). Eligible subjects were classified based on type of seizure and whether they were receiving histamine H(1) antagonists or not; the association between these classifications was examined using Fisher's exact test.
Results: There were 66 eligible consultations among 95 consultations due to seizures. A significantly increased incidence of atypical seizures among patients receiving histamine H(1) antagonists was found (P= 0.041; 95% confidence interval: 1.028-16.40; Fisher's exact test).
Conclusion: Clinical doses of histamine H(1) antagonists have the potential to adversely modify seizures in children.
© 2011 The Authors. Pediatrics International © 2011 Japan Pediatric Society.